Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Some properties of self-inversive polynomials

Authors: P. J. O’Hara and R. S. Rodriguez
Journal: Proc. Amer. Math. Soc. 44 (1974), 331-335
MSC: Primary 30A06
MathSciNet review: 0349967
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A complex polynomial is called self-inversive [5, p. 201] if its set of zeros (listing multiple zeros as many times as their multiplicity indicates) is symmetric with respect to the unit circle. We prove that if $ P$ is self-inversive and of degree $ n$ then $ \vert\vert P'\vert\vert = \tfrac{1}{2}n\vert\vert P\vert\vert$ where $ \vert\vert P'\vert\vert$ and $ \vert\vert P\vert\vert$ denote the maximum modulus of $ P'$ and $ P$, respectively, on the unit circle. This extends a theorem of P. Lax [4]. We also show that if $ P(z) = \Sigma _{j = 0}^n{a_j}{z^j}$ has all its zeros on $ \vert z\vert = 1$ then $ 2\Sigma _{j = 0}^n\vert{a_j}{\vert^2} \leqq \vert\vert P\vert{\vert^2}$. Finally, as a consequence of this inequality, we show that when $ P$ has all its zeros on $ \vert z\vert = 1$ then $ {2^{1/2}}\vert{a_{n/2}}\vert \leqq \vert\vert P\vert\vert$ and $ 2\vert{a_j}\vert \leqq \vert\vert P\vert\vert$ for $ j \ne n/2$. This answers in part a question presented in [3, p. 24].

References [Enhancements On Off] (What's this?)

  • [1] G. Ancochea, Zeros of self-inversive polynomials, Proc. Amer. Math. Soc. 4 (1953), 900-902. MR 15, 419. MR 0058748 (15:419a)
  • [2] N. G. DeBruijn, Inequalities concerning polynomials in the complex domain, Nederl. Akad. Wetensch. Proc. 50, 1265-1272 = Indag. Math. 9 (1947), 591-598. MR 9, 347. MR 0023380 (9:347e)
  • [3] W. K. Hayman, Research problems in function theory, Athlone Press, University of London, London, 1967. MR 36 #359. MR 0217268 (36:359)
  • [4] P. D. Lax, Proof of a conjecture of P. Erdös on the derivative of a polynomial, Bull. Amer. Math. Soc. 50 (1944), 509-513. MR 6, 61. MR 0010731 (6:61f)
  • [5] M. Marden, Geometry of polynomials, 2nd ed., Mathematical Surveys, no. 3, Amer. Math. Soc., Providence, R.I., 1966. MR 37 #1562. MR 0225972 (37:1562)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 30A06

Retrieve articles in all journals with MSC: 30A06

Additional Information

Keywords: Self-inversive polynomials, coefficients, maximum modulus, inequalities
Article copyright: © Copyright 1974 American Mathematical Society

American Mathematical Society